Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
LETTER TO THE EDITOR
Year : 2009  |  Volume : 5  |  Issue : 3  |  Page : 219-220

Turbid serum in a patient of acute lymphoblastic leukemia on treatment-What to look for?


1 Department of Medical Oncology, Kidwai Memorial Institute of Oncology, Bangalore, India
2 Department of Pathology, Kidwai Memorial Institute of Oncology, Bangalore, India

Date of Web Publication16-Oct-2009

Correspondence Address:
Tejinder Singh
Department of Medical Oncology, Kidwai Memorial Institute of Oncology, Bangalore 560 029
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0973-1482.57133

Rights and Permissions

How to cite this article:
Singh T, Satheesh C T, Madhumathi D S, Goyal M, Rajeev L K, Lakshmaiah K C, Suresh T M, Babu K G. Turbid serum in a patient of acute lymphoblastic leukemia on treatment-What to look for?. J Can Res Ther 2009;5:219-20

How to cite this URL:
Singh T, Satheesh C T, Madhumathi D S, Goyal M, Rajeev L K, Lakshmaiah K C, Suresh T M, Babu K G. Turbid serum in a patient of acute lymphoblastic leukemia on treatment-What to look for?. J Can Res Ther [serial online] 2009 [cited 2019 Nov 19];5:219-20. Available from: http://www.cancerjournal.net/text.asp?2009/5/3/219/57133

Sir,

A 42-year-old male patient presented with a 1-month history of dyspnea and neck swelling. On examination, he was normotensive and had bilateral cervical lymphadenopathy with distension of neck veins suggestive of superior vena cava syndrome. An abdominal examination revealed hepatosplenomegaly. Computed tomography (CT) of the thorax and abdomen showed a large mediastinal tumor, thoracic and abdominal lymphadenopathy, and hepatosplenomegaly. Biopsy of the mediastinal tumor revealed a T-cell lymphoblastic lymphoma. The results of bone marrow aspiration were suggestive of acute lymphoblastic leukemia (ALL) [Figure 2] and [Figure 3], and a lumbar puncture was normal. His hemogram revealed Hb 12.4 gm/dL, WBC 8,000 u/L, and a platelet count 200,000 u/L. Serum biochemistry including random blood sugar and lipid profile was normal. The family history was negative for dyslipidemia or premature coronary heart disease.

Remission induction therapy according to the GMALL protocol was initiated. [1] The patient was started on vincristine, daunomycin on days 1, 8, 15, and 22, and prednisolone on days 1-28. l-asparaginase was administered at a dose of 6,000 IU/m 2 for days 15-28 on every other day. The patient also received CNS prophylaxis with intrathecal methotrexate on day 1. He tolerated chemotherapy well, and laboratory parameters like hemogram and of biochemistry were determined during the remission induction therapy regularly. On day 28, prednisolone was tapered and on day 30, he started complaining of headache, bodyache, and fever. Random blood sugar was 120 mg/dL. In view of turbid blood, lipid profile was done. Serum triglyceride level was very high (>13,000 mg/dl). In addition, an increased level of cholesterol of 1200 mg/dL and elevated liver function parameters (bilirubin 1.4 mg/dL, alkaline phosphatase 670 mg/dL, aspartate aminotransferase 85 U/L, alanine aminotransferase 110 U/L, γ-glutamyltransferase 940 U/L, and lactate dehydrogenase 700 U/L) were detected. The serum values of pancreatic enzymes (amylase and lipase) were within the normal ranges. Fundi did not show lipemia retinalis. Ultrasound of the abdomen showed no fatty infiltration of liver. A lipolytic therapy with insulin (continuous infusion for 6 days) and atorvastatin 20 mg was initiated and resulted in a prompt and continuous decrease in the liver function test results and serum lipid levels. The patient was discharged from the hospital on day 52 and his serum cholesterol and triglycerides were normal.

L-asparaginase has been associated with hypertriglyceridemia and hypercholesterolemia. Effect of L-asparaginase on hyperlipidemia is related to an increase in the endogenous synthesis of VLDL (very low density lipoprotein), a decrease in lipoprotein lipase activity and/or exogenous chylomicrons. [2],[3] L-asparaginase especially when used in combination with corticosteroids results in an increase in triglycerides in 10% of children. L-asparaginase associated with hypertriglyceridemia has been commonly reported in children, [4],[5] and few case reports are available concerning this toxicity in adults.

In conclusion, our case report suggests that the turbid sample in adult ALL on L-asparaginase should make us check lipid levels. Routine laboratory monitoring should therefore include triglyceride and cholesterol levels in all patients (children and adults) receiving L-asparaginase.[Figure 1]

 
 > References Top

1.Gφkbuget N, Hoelzer D, Arnold R, Bφhme A, Bartram CR, Freund M, et al. Treatment of Adult ALL according to protocols of the German Multicenter Study Group for Adult ALL (GMALL). Hematol Oncol Clin North Am 2000;14:1307-25.  Back to cited text no. 1
    
2.Steinherz PG. Transient, severe hyperlipidemia in patients with acute lymphoblastic leukemia treated with prednisone and asparaginase. Cancer 1994;74:3234-9.  Back to cited text no. 2
    
3.Halton JM, Nazir DJ, McQueen MJ, Barr RD. Blood lipid profiles in children with acute lymphoblastic leukemia. Cancer 1998;83:379-84.  Back to cited text no. 3
    
4.Parsons SK, Skapek SX, Neufeld EJ, Kuhlman C, Young ML, Donnelly M, et al. Asparaginase-associated lipid abnormalities in children with acute lymphoblastic leukemia. Blood 1997;89:1886-95   Back to cited text no. 4
    
5.Cremer P, lakomek M, Beck W, Prindull G. The effects of L-asparaginase on lipid metabolism during induction chemotherapy of childhood lymphoblastic leukemia. Eur J Pediatr 1988;147:54-67.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]


This article has been cited by
1 A Teenaged Patient with Severe Asparaginase-Induced Hypertriglyceridemia Safely Re-Challenged During Primary and Relapse Therapy for Acute Lymphoblastic Leukemia
Nupur Mittal,Alejandro Llanos-Chea,Dipti Dighe,Lisa Giordano
Journal of Adolescent and Young Adult Oncology. 2014; 3(1): 50
[Pubmed] | [DOI]
2 Conservative management of L-asparaginase-induced hypertriglyceridemia in an adult patient: A case report and review of the literature
Seah, J. and Lin, K. and Tai, D. and Lim, S.T. and Chan, A.
Onkologie. 2012; 35(10): 596-598
[Pubmed]
3 Conservative Management of L-Asparaginase-Induced Hypertriglyceridemia in an Adult Patient: A Case Report and Review of the Literature
Jonathan Seah,Keegan Lin,David Tai,Soon T. Lim,Alexandre Chan
Onkologie. 2012; 35(10): 596
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

  >Article Figures
  In this article
>References

 Article Access Statistics
    Viewed2355    
    Printed82    
    Emailed0    
    PDF Downloaded251    
    Comments [Add]    
    Cited by others 3    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]